Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 228, NWS Goodland, KS

July 23, 2025Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2025, 3:51 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2025, 3:51 PM CDT (20:51 UTC)
Expired
Jul 23, 2025, 4:30 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:35 PM CDT, 16 minutes earlier. Its key messages:

  • Scattered strong to severe storms will occur over the Tri- State area late this afternoon and into tonight as cold front moves through the area. Other storms may come out of Colorado this evening. Damaging wind gusts will be the primary hazard.
  • Not as hot today through the end of the week. However, much above normal temperatures return for the weekend.
  • Scattered storm chances through the end of the week, but potentially drying out this weekend and into next week.
Area forecast discussion, Jul 23, 3:35 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
235 PM MDT Wed Jul 23 2025

.KEY MESSAGES...

- Scattered strong to severe storms will occur over the Tri-
  State area late this afternoon and into tonight as cold front
  moves through the area. Other storms may come out of Colorado
  this evening. Damaging wind gusts will be the primary hazard.

- Not as hot today through the end of the week. However, much
  above normal temperatures return for the weekend.

- Scattered storm chances through the end of the week, but
  potentially drying out this weekend and into next week.

&&

.UPDATE...
Issued at 1111 AM MDT Wed Jul 23 2025

Cold front sits across the CWA from northeast to southwest...and
will push through the area this afternoon into this evening.
Models continue to show it sagging south and initiating around
21-23z. Storm coverage should gradually expand after that and
continue into the evening. In addition to the front, will need
to watch for the potential of MCS/clusters coming off the Front
Range in the post frontal upslope environment. Main hazard will
continue to be wind, rather isolated with storms on the front,
but potentially more widespread with any post frontal MCS in the
evening. A brief spin-up/landspout will be possible along the
front during early stages, but not expecting supercells due to
lack of shear. Hail threat should also be limited by relatively
weak instability.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 235 PM MDT Wed Jul 23 2025

A cold front and a prefrontal trough is present across the Tri-
State area. Moisture/instability is better along the front with
the better shear associated with the front actually in NE. There
is moisture/instability along the trough, but more limited and
shear is very weak as well. Convection has already developed
along the front in NE and eastern CO and will continue to move
east through the afternoon and evening hours. The prefrontal
trough has been slow to develop convection, but it is finally
going and will likely continue the rest of the afternoon and
into the evening as it moves further east. Overall, pops will be
likely over most of the CWA for the rest of the afternoon and
through tonight and as the prefrontal trough and front move
through the Tri-State area.

After the front moves through the area late tonight, convection
will diminish and dry weather is expected Thursday morning.
However, the front will be just to the south of the CWA so will
be keeping slight chance of showers and storms for Thur
afternoon.

High temps tomorrow will be cooler than the last several days
and will be around normal, middle 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 235 PM MDT Wed Jul 23 2025

Another wave will move across the area Thursday night and
Friday with scattered thunderstorms during the afternoon and
evening. Once this wave moves through, a high pressure ridge
will restrengthen over the plains and this will bring dry
weather for Friday night, through the weekend and into Monday
and Tuesday. Beyond that, the models differ on the solution for
Tuesday night and Wednesday. Some keep it dry through mid week,
but others break the ridge down enough that another wave gets
into the area with another round of showers and storms.

Above normal temperatures will continue through the long term
period, but the warmest days will be the weekend when
temperatures will be well into the 90s and lower 100s. Higher
dewpoints in the lower 60s will be present in the eastern parts
of the CWA, so heat indices will likely get to around 105.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 1111 AM MDT Wed Jul 23 2025

Main aviation concern will be chance for thunderstorms this
afternoon and evening as a cold front moves through the region.
Storms will initiate along/near the front between 20-00z,
possibly impacting KGLD and KMCK with brief gusty winds and
reductions in visibility in rain. Scattered storm chances will
continue through this evening before exiting to the east by
around 06z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jul 23, 3:40 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Wed Jul 23 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Wed Jul 23 2025 /340 PM CDT Wed Jul 23 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue this afternoon across the
entire Tri-State area. A few isolated instances of damaging wind
gusts and perhaps a brief landspout will be possible. Clusters of
storms may still move out of Colorado behind the front this evening,
capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Daily afternoon and evening storm chances will continue through the
end of the week, however the probability of severe storms is low.

Much above normal temperatures will return to the area this weekend
and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Auten

In the hours before

Special weather statement, Jul 23, 2:50 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
150 PM MDT Wed Jul 23 2025

COZ090-232015-
Yuma County CO-
150 PM MDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL YUMA COUNTY THROUGH
215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Eckley, or 15 miles southeast of Yuma, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3984 10262 3994 10271 4013 10256 3993 10232
TIME...MOT...LOC 1949Z 234DEG 7KT 3993 10261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 23, 3:32 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM MDT Wed Jul 23 2025

KSZ013-232045-
Sherman KS-
232 PM MDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERMAN COUNTY
THROUGH 245 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Goodland, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 20 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10171 3947 10156 3936 10139 3926 10139
      3918 10154
TIME...MOT...LOC 2032Z 222DEG 9KT 3929 10157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:28 PM CDTAreal Flood AdvisoryGLDGove, Graham, Sheridan2 hr
Jul 22, 7:30 PM CDTSpecial Weather StatementGLDSheridan45 min
Jul 22, 8:09 PM CDTSpecial Weather StatementGLDCheyenne51 min
Jul 22, 8:29 PM CDTSpecial Weather StatementGLDWallace46 min
Jul 22, 9:12 PM CDTSpecial Weather StatementGLDSherman33 min
Jul 23, 3:32 PM CDTSpecial Weather StatementGLDSherman13 min
Jul 23, 4:55 PM CDTSpecial Weather StatementGLDRawlins35 min
Jul 23, 5:25 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 23, 5:41 PM CDTSpecial Weather StatementGLDDecatur19 min
Jul 23, 6:15 PM CDTSpecial Weather StatementGLDThomas30 min
Jul 23, 6:23 PM CDTSpecial Weather StatementGLDSherman22 min
Jul 23, 6:38 PM CDTSpecial Weather StatementGLDSherman22 min
Jul 22, 7:53 PM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 22, 9:16 PM CDTSpecial Weather StatementGLDCheyenne44 min
Jul 22, 10:07 PM CDTSpecial Weather StatementGLDKit Carson38 min
Jul 22, 10:46 PM CDTSpecial Weather StatementGLDKit Carson44 min
Jul 23, 2:50 PM CDTSpecial Weather StatementGLDYuma25 min
Jul 22, 8:52 PM CDTSpecial Weather StatementGLDHitchcock38 min
Jul 23, 4:40 PM CDTAreal Flood AdvisoryGLDRed Willow4 hr
Jul 23, 4:43 PM CDTSpecial Weather StatementGLDRed Willow32 min
Jul 23, 5:14 PM CDTSpecial Weather StatementGLDHitchcock31 min
Jul 23, 6:07 PM CDTSpecial Weather StatementGLDRed Willow38 min
Jul 23, 6:11 PM CDTSpecial Weather StatementGLDHitchcock34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.